Acquired haemophilia A complicating alemtuzumab therapy for multiple sclerosis

    loading  Checking for direct PDF access through Ovid

Abstract

Alemtuzumab is a highly efficacious therapy used in the treatment of multiple sclerosis (MS), but uncoupling of T and B cell repopulation during immune reconstitution associates with an increasing range of secondary B cell-mediated autoimmune complications. A 34-year-old woman developed Graves' disease 11 months following an initial course of alemtuzumab treatment for MS. Nine months following the second treatment with alemtuzumab, the patient presented with spontaneous intramuscular and subcutaneous haemorrhage due to development of an inhibitory autoantibody to coagulation factor VIII. Acquired haemophilia A (AHA) is an extremely rare complication in patients treated with alemtuzumab. Treatment with rituximab may induce a rapid remission of AHA; however, the patient's high John Cunningham virus (JCV) antibody index and alemtuzumab-induced T cell lymphopenia may lead to an increased risk of progressive multifocal leucoencephalopathy, a potential complication which was unacceptable to the patient.

Related Topics

    loading  Loading Related Articles